Wyoming, 2024

High Wind in Wyoming, December 14 to 16, 2024

December 14 to 16, 2024 · NWS CYS · 11 events in 11 counties and zones

A prolonged and widespread high wind event took place across much of southeast Wyoming from 14 to 16 December.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A prolonged and widespread high wind event took place across much of southeast Wyoming from 14 to 16 December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 14, 4:49 PM MST, 2 hours 49 minutes earlier. Its key messages:

  • High Wind warnings are in effect tonight through Sunday for the wind corridors of Arlington, I-80 Summit, Foothills and Bordeaux as well as the adjacent eastern plains east of the Laramie Range.
  • High Wind Watches in effect for Niobrara...Goshen and east Laramie County in southeast Wyoming, starting tonight and continuing through Sunday night.
  • Very windy week expected for southeast Wyoming, with Tuesday having the best potential.
  • Snowfall is also expected over the Sierra Madre Range tonight- Sunday.
Area forecast discussion, Dec 14, 4:49 PM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
449 PM MST Sat Dec 14 2024

.KEY MESSAGES...

- High Wind warnings are in effect tonight through Sunday for
  the wind corridors of Arlington, I-80 Summit, Foothills and
  Bordeaux as well as the adjacent eastern plains east of the
  Laramie Range.

- High Wind Watches in effect for Niobrara...Goshen and east
  Laramie County in southeast Wyoming, starting tonight and
  continuing through Sunday night.

- Very windy week expected for southeast Wyoming, with Tuesday
  having the best potential.

- Snowfall is also expected over the Sierra Madre Range tonight-
  Sunday.

&&

.UPDATE...
Issued at 445 PM MST Sat Dec 14 2024

Looks like strong winds have eased this afternoon for the wind
prone areas...so went ahead and cancelled these warnings early.
This lull will be temporary as strong winds look to be a good
bet later this evening. Went ahead and upgraded watches for the
wind prone areas as well as east Platte and central Laramie
County. Still some questions on Niobrara and Goshen Counties as
well as east Laramie County for tomorrow. Will continue the High
Wind Watches for these areas and let the night crew take one
last look. Updates sent.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 227 PM MST Sat Dec 14 2024

Latest upper air analysis depicts the ridge axis centering
across the Intermountain West as the closed low developed a bit
further downstream into the High Plains than otherwise expected,
and the next Pacific system beginning to develop across the
Pacific Northwest. Another breezy day today, with gusty to
strong winds across the I-80 and I-25 corridors. Max wind gusts
reported were around 62 mph near Arlington and the Summit
overnight, with elevated to high winds still being reported in
the early afternoon. Still getting fairly stronger flow across
the zones, despite the easing gradients with Craig to Casper
gradients around 60 meters at 850mb and 45 meters at 700mb
expected around 21z. With the elevated winds at 55 mph for
County Road 402 reported at 20z, will likely hold onto the High
Wind Warnings for a few more hours till winds can ease into the
40 mph range or lower.

Weekend forecast remains relatively unchanged with a brief break in
the high winds this evening before strong winds return tonight
through Sunday night with the next shortwave digging to the
southeast across the northern CONUS before developing into a
secondary closed low Sunday evening. Gradients are progged to
greatly strengthen with a low level jet developing across
Niobrara and Converse county before jutting southward across
southeast Wyoming and even possibly into the far western reaches
of the Nebraska Panhandle. Models have maintained a bit of
consistency, with strong signals for high winds as the Craig to
Casper gradients indicate upward of 70+ meters at 850mb and 60+
meters 700mb. While this is a bit lower than yesterday's
analysis, anything above 60 meters at both height levels are
good indicators for wind speeds over 58 mph and High Wind
Warnings. Combined with local in-house model guidance having
probabilities around 70% to 80% for KBRX, KARL, KCYS, and Buford
east, will hold onto the High Wind Watches and will likely
upgrade the majority of zones after the latest headlines expire.
Nevertheless, will need to continue to analysis Goshen,
Niobrara, and portions of Platte county where the stronger wind
speeds seem less likely as current model guidance keeps winds
elevated near 50 mph, but just short of the high wind criteria.
Will most likely keep those zones as watches, with less
confidence for wind gusts to exceed 58 mph.

In addition to the wind, some precipitation chances continue across
our mountain zones and further westward into Carbon county on Sunday
in response to the shortwave digging across the zone. Confidence has
decreased since yesterday for precipitation chances with the
shortwave now progged to traverse a bit further northward than
previous model runs had suggested, and keeping most snow confined to
the western slopes of the Sierra Madres/Snowy Mountains with some
minor accumulations across Niobrara and Converse county where more
shortwave energy can kick up some light precipitation. Main concerns
will remain with the Snow Squall Parameters have continued to rise
to around 4 and 5 with decent model agreement between the RAP, GFS,
and NAM having good indicators for Snow Squalls across Carbon and
Albany county from 12z to 21z Sunday. Overall, accumulations do not
appear all that impressive with PWATs generally -1.0 sigma below
climatology, but risks of Snow Squalls are still non-zero and will
need to monitor throughout the day for any issued warnings.
Otherwise, with the decrease in moisture advection across the
mountains, will not be issuing any winter weather products as totals
will remain under advisory criteria.

Limited concerns for Monday, outside of continued strong winds
across Arlington, as the next weak upper level ridge moves overhead
and into the High Plains. Temperatures will remain on the colder
side, as a cold front digs from the Intermountain West to the High
Plains late Sunday night into early Monday morning, but will remain
on the dry side with northwesterly flow bringing little moisture
advection into the region and PWATs remaining below 0.1 inches.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 227 PM MST Sat Dec 14 2024

Primary forecast concern for the Medium Range is the potential
for strong winds on Tuesday and again Wednesday night and
Thursday as a pair of Pacific upper level disturbances push
onshore and across the Intermountain West early to mid week.
Models remain in good agreement for the first disturbance/trough
on Tuesday, but confidence decreases for Thursday as
deterministic model solution diverge and ensemble spreads
increase as the 2nd Pacific trough moves onshore.

For Tuesday, all models show increasing winds across the bulk of
southeast Wyoming, but especially in the wind prone areas. The
strongest winds are expected to be during the morning hours with
winds slowly subsiding in the afternoon as the upper level trough
passes to the east. Models show 700mb winds of 45 to 55 knots and
good low to midlevel subsidence by sunrise Tuesday. Surface pressure
changes are negative across the plains, with increasing surface
pressure west of the mountains. This set up is favorable for very
windy conditions across not only southeast Wyoming, but the southern
Nebraska Panhandle too. This system will also bring the best chance
of snow to the area next week, but any snow should mainly be
confined to the mountains and adjacent high valleys and immediate
high plains along I-25. Outside of the mountains, snow amounts
appear minimal due to the progressive nature of the Pacific system.
However, the 12z GFS shows a slower solution with another potent
disturbance aloft moving into the region by late Tuesday. The ECMWF
and Canadian do not show this feature quite a well, but kept POP
between 15 to 25 percent for the lower elevations (closer to 10
percent for western Nebraska) and up to 80 percent for the
mountains. Increased wind speeds over the NBM 90th percentile for
the wind prone areas and will likely need High Wind Headlines if
current trends continue. With Watches and warnings already in effect
for winds this weekend, will not issue any additional wind headlines
until the weekend is over, most likely.

The next Pacific disturbance and associated cold front is
forecast to push into the area early on Thursday. The 12z GFS
shows the trough axis digging a bit further southeast before
ejecting to the east while the other deterministic models show
the feature further to our northeast with only a weak backdoor
cold front moving across the area. Either way, little or no
precipitation is expected with this feature; but another round
of strong gusty winds are possible. Did increase winds in the
official forecast with wind gusts around High Wind criteria.
Since models are in disagreement with the amount of cold air
moving across the high plains with this front, slowly trended
temperatures higher through the end of the week with afternoon
temperatures 10 to 15 degrees above normal. As we head into late
next week and next weekend, all models and most ensemble member
show a strong ridge of high pressure building over the western
U.S. and drifting east into the Front Range. If this pattern
verifies, expect a continuation of dry weather but less windy
conditions.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 423 PM MST Sat Dec 14 2024

Strong southwest flow aloft tonight will become west on Sunday.

Scattered to broken clouds near 15000 feet will occur. Low level
wind shear will develop at Laramie from 05Z to 08Z, and at
Cheyenne from 06Z to 17Z. Winds will gust to 50 knots at Rawlins
and Laramie, with gusts to 25 knots at Cheyenne after 06Z, and
to 48 knots after 17Z Sunday. Winds will gust to 35 knots at the
Nebraska terminals after 15Z Sunday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 8 PM this evening to 5 PM MST Sunday
     for WYZ101.
     High Wind Watch from 8 PM MST this evening through Sunday
     afternoon for WYZ102.
     High Wind Warning from 11 PM this evening to 8 AM MST Monday
     for WYZ106-107-110-116>118.
     High Wind Watch from 2 AM MST Sunday through Sunday evening
     for WYZ108-119.
NE...None.

&&

UPDATE...GCC
SHORT TERM...MRD
LONG TERM...TJT
AVIATION...RUBIN
Hazardous weather outlook, Dec 14, 4:34 AM MST, 15 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
434 AM MST Sat Dec 14 2024

WYZ101>119-151145-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
434 AM MST Sat Dec 14 2024

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind warnings are in effect today for the wind corridors of
Arlington, I-80 Summit, Foothills and Bordeaux.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

High Wind Watches in effect for much of southeast Wyoming,
starting tonight and continuing through Sunday night.

Snowfall is also expected over the Sierra Madre Range tonight-
Sunday.

A very windy week expected for southeast Wyoming, with Tuesday
having the best potential.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-151145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
434 AM MST Sat Dec 14 2024

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 14, 3:09 PM MST, 4 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
309 PM MST Sat Dec 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     High Sust Winds  1 SSE Bordeaux          41.93N 104.94W
12/14/2024  M40 MPH          Platte             WY   Dept of Highways

            Bordeaux WYDOT site. Sustained winds of 40
            mph for past hour. Peak wind gust 56 mph at
            636 AM.

&&

GCC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 14, 7:38 PM MST to December 16, 4:56 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor Strouss Hill, WY25, located 15 miles north northeast of Centennial reported this peak wind gust. Numerous WYDOT sensors in WYZ110 reported wind gusts in excess of 58 mph during this time.

High Wind, Converse County Lower Elevations

When
December 15, 12:35 AM MST to 2:35 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Douglas Airport ASOS (DGW) located 3 miles north northeast of Douglas reported this peak wind gust. Several other Mesonet and WYDOT sensors also reported wind gusts in excess of 58 mph during this time.

High Wind, South Laramie Range

When
December 15, 2:38 AM MST to 11:12 AM MST
Where
South Laramie Range forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR site LYNCH, UP204, located 9 miles southeast of Buford reported this peak wind gust. WYDOT sensors in WYZ116 also reported wind gusts in excess of 58 mph during this time.

High Wind, South Laramie Range Foothills

When
December 15, 2:52 AM MST to 6:46 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR site EMKAY (UP226), located 14 miles west southwest of Cheyenne reported this peak wind gust. WYDOT sensors in WYZ117 also reported wind gusts in excess of 58 mph during this time.

High Wind, East Platte County

When
December 15, 4:10 AM MST to 7:42 PM MST
Where
East Platte County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT sensor Coleman (WY1), located 13 miles south of Glendo reported this peak wind gust. WYDOT sensor Platte/Converse County Line (WY56) also reported wind gusts in excess of 58 mph during this time.

High Wind, Central Laramie Range and Southwest Platte County

When
December 15, 4:34 AM MST to 11:36 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor Bordeaux (BRX) located 9 miles south of Wheatland reported this peak wind gust.

High Wind, Central Laramie County

When
December 15, 10:15 AM MST to 2:01 PM MST
Where
Central Laramie County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Cheyenne Airport (KCYS) ASOS reported this peak wind gust.

High Wind, East Laramie County

When
December 15, 10:26 AM MST
Where
East Laramie County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

WYDOT sensor Gun Barrel (KGUN), located 7 miles south southwest of Meriden reported this peak wind gust.

High Wind, Central Carbon County

When
December 15, 10:38 AM MST to 7:28 PM MST
Where
Central Carbon County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins Airport ASOS (RWL), located 2 miles northeast of Rawlins reported this peak wind gust.

High Wind, Goshen County

When
December 15, 12:10 PM MST
Where
Goshen County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Goshen County Emergency Manager reported trees down in LaGrange. Estimated 60 mph wind gusts.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 15, 2:50 PM MST to 6:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Mesonet station 4 miles west of Muddy Gap reported these peak winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1220678, 1220673, 1220679, 1220681, 1220675, 1220674, 1220683, 1220684, 1220677, 1220676, 1220672.